Tennessee, 2011Flash Flood and Damaging Wind in Tennessee, September 4, 2011
September 4, 2011 · NWS OHX · 2 events in 2 counties and zones
A severe thunderstorm that developed during the afternoon hours on Sunday, September 4th across Fentress County caused thunderstorm wind damage. A severe thunderstorm that also developed during the evening hours later that day in Houston County produced heavy rainfall leading to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm that developed during the afternoon hours on Sunday, September 4th across Fentress County caused thunderstorm wind damage. A severe thunderstorm that also developed during the evening hours later that day in Houston County produced heavy rainfall leading to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 4, 11:30 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 4, 11:30 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CDT SUN SEP 4 2011
.UPDATE...FOR AVIATION.
&&
.AVIATION...18Z TAFS.
TWO FEATURES...APPROACHING FRONT FROM NORTHWEST AND THE REMNANTS
OF TROPICAL STORM LEE...WILL BRING DETERIORATING CONDITIONS WITH
WIDESPREAD SHOWERS AND EMBEDDED TSRA THIS PERIOD. RADAR INDICATING
SCT TSRA DEVELOPING IN THE NEAR TERM. SOME WILL PRODUCE BRIEF
DOWNPOURS AND GUSTY WINDS. RAIN WILL BECOME MORE WIDESPREAD
TONG HT...HEAVY AT TIMES DUE TO TROPICAL MOISTURE. LATE NIGHT INTO
MONDAY VARIABLE MVFR AND IFR CONDITIONS.
13
&&
.PREV DISCUSSION... /ISSUED 946 AM CDT SUN SEP 4 2011/
UPDATE...
TS LEE WL MV SLOWLY NORTH OVR S LA TDAY. TROPICAL MOISTURE WL
CONTINUE TO STREAM NORTH WITH A FEW BREAKS IN THE OVERCAST THIS
MORNING. HIGHS IN THE LWR-MID 80S. DESTAB/LIFT COMBINE FOR LKLY
POPS THIS AFTN. FCST ON TRACK.
04
PREV DISCUSSION... /ISSUED 327 AM CDT SUN SEP 4 2011/
DISCUSSION...
ANALYSIS SHOWING TS LEE STILL LURKING DOWN ALONG THE LA GULF
COAST... WITH AN UPSTREAM COLD FRONT NOW NEAR ORD-STL LINE.
ADDITIONALLY... WEAK SFC/LL TROUGH AXIS HAS DEVELOPED JUST
NORTHWEST OF THE CWA DOWN INTO TS LEE WHICH IS HELPING TO FIRE
WESTWARD MOVING CONVECTION NOW EXITING.
TS LEE AND APPROACHING COLD FRONT REMAIN THE BIG PLAYERS...ESPECIALLY
IN THE SHORT TERM. COLD FRONT WILL CONTINUE ITS SOUTHEAST TRACK TODAY
MOVING THROUGH AND JUST EAST OF THE CWA BEFORE STALLING THIS
EVENING. AHEAD...GOOD DEEP MOISTURE ADVECTION AND FAVORABLE
VERTICAL MOTION CRANKING UP BY 18Z. THIS IS EXPECTED TO SET OFF
NUMEROUS SHOWERS THIS AFTERNOON...WHICH WILL BECOME A WIDESPREAD
RAIN TONIGHT THROUGH MONDAY NIGHT AS DEEP MOISTURE CONTINUES TO
FEED NORTH FROM TROPICAL SYSTEM IN VICINITY OF LL BOUNDARY. THIS
WILL BE ESPECIALLY TROUBLESOME FOR THE EXTREME SOUTH AND EAST
WHERE A DEEP MOISTURE AXIS WILL STAY THROUGH TUE MORNING AS
REMNANTS OF TS LEE LIFTS INTO CENTRAL AL. RAINFALL AMOUNTS OF 3 TO
4 INCHES...LOCALLY HIGHER MAY OCCUR THERE...WHICH COULD CAUSE
FLASH AND/OR RIVER FLOODING. HAVE ISSUED FLOOD WATCH THOSE AREA GOING
INTO EFFECT TONIGHT AT MIDNIGHT WHEN FFG VALUES WILL BE APPROACHED.
AFFECTS OF THE ML/UL REMNANTS OF TS LEE WILL THEN BE FELT ALL THE
WAY INTO THE FIRST PART OF THE WEEKEND...BUT TO A LESSER EXTENT.
ML/UL TROUGH AXIS PUSHING COLD FRONT WILL EVENTUALLY SWING ON BY
NORTH SIDE...LEAVING REMNANTS CUTOFF. ML/UL CUTOFF LOWS WILL THEN
WOBBLE AROUND THE REGION FOR THAT LONG PERIOD. DEEP MOISTURE WILL
BECOME MORE LIMITED WITH EACH PASSING DAY AND ULTIMATELY...PRESENCE
OF LOWS WILL TRANSLATE INTO A COOL PERIOD WITH ISO/SCT SHOWERS.
LATEST RUNS ALREADY HINTING AT ANOTHER WAVE IN THE GULF NEXT WEEKEND.
07
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
MORNING FOR TNZ011-032>034-061-063>066-075-077>080-093>095.
&&
Hazardous weather outlook, Sep 4, 4:44 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT SUN SEP 4 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 AM CDT SUN SEP 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF TROPICAL STORM LEE AND A PASSING COLD FRONT WILL
BRING FIRST SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY...
EVENTUALLY BECOMING WIDESPREAD RAIN TONIGHT. RAINFALL AMOUNTS MAY
REACH 1 TO 2 INCHES BY EARLY MONDAY...WITH MOST FALLING IN THE SOUTH.
THERE IS A THREAT OF FLOODING ACROSS THE EXTREME SOUTH AND EAST
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WIDESPREAD...SOMETIMES HEAVY...RAINS WILL CONTINUE MONDAY INTO
TUESDAY. LOCATIONS ACROSS THE SOUTH AND EAST COULD SEE 3 TO 5
INCHES TOTAL BY TUESDAY MORNING...WITH 1 TO 3 ACROSS THE
NORTHWEST. AGAIN THE SOUTH AND EAST HAS THE GREATEST THREAT OF
FLOODING...BOTH FLASH AND RIVER FLOODING. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH SATURDAY
AS WELL BUT POTENTIAL FOR FLOODING WILL BE MUCH LOWER.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
07
Thunderstorm Wind, Fentress
- When
- September 4, 1:26 PM CST
- Where
- Fentress County, Allardt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.380, -84.880
Two trees were downed along State Highway 52.
Flash Flood, Houston
- When
- September 4, 6:30 PM CST to 8:00 PM CST
- Where
- Houston County, 1.05 mi WSW of Erin to 1.12 mi WSW of Erin
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.316, -87.718
Water went over the road at the intersection of State Highway 49 and Mobley Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 4 to 30, 20112 deaths · $250 million · 1 event
- Wildfire in Texas, September 4 to 13, 20112 deaths · 2 injured · $2.3 million · 1 event
- Flash Flood in Mississippi, September 4 to 5, 20111 death · $20,000 · 1 event
- Rip Current in Michigan, September 4, 20111 death · 1 event
- Tornadoes and Flash Flooding in Alabama, September 4 to 7, 20112 injured · $284,000 · EF0 · 70 events
- Wildfire in Texas, September 4 to 7, 2011$12 million · 2 events
- Wildfire in Texas, September 4 to 6, 2011$10 million · 1 event
- Wildfire in California, September 4 to 10, 2011$10 million · 1 event
- Tornadoes and Flash Flood in Florida, September 4 to 5, 2011$295,000 · EF1 · 12 events
- Tropical Storm in Georgia, September 4 to 5, 201197 events
- Wildfire in Texas, September 4 to 17, 20111 injured · $350,000 · 1 event
- Wildfire in Texas, September 4 to 11, 2011$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332630, 332629.